I am currently an undergrad student and can't seem to find much information
regarding a theoretical link between Tourette's Syndrome and epilepsy. I
am wondering whether certain neurotransmitters or the brain's electrical
activity can cause these similar symptoms of involuntary motor movements
and other related features. I have read case studies of people afflicted
with both conditions, and many mention the physical need to carry out
certain shaking motions or reflexes as a way to relieve physical
manifestations of neurological problems.
Gilles de la Tourette syndrome is (as you may know) a condition associated with repetitive tics that can not be controlled by the patient. Despite some advancements in the understanding of its pathophysiology, the exact biochemical pathways involved in the generation of these tics are still not very well known.
The current information points to a potential role of some of the dopaminergic pathways in this condition for the basal ganglia in the brain. These pathways are not known to be playing any major role in the generation of seizures and epilepsy. Because the neurotransmitters most probably involved in the generation of seizures are GABA and various glutamate receptor neurotransmitters (such as NMDA, AMPA,...). Moreover the treatment of this syndorme is quite different than the treatment of epilepsy. One of the therapetic agents used in Tourette is Haloperidol that blocks the Dopamine D2 receptor, but has no activity on seizures.
The coexistence of these 2 conditions is possible, but a biochemical link between them is not known thus far.
Regarding the fact that patients with Tourette syndrome have the physical need to carry out certain reflexes is known but these reflexes are not necessarily seizures.
One of the conditions associated with Tourette syndrome in a psychiatric condition called Obscessive compulsive syndrome.
If you still need more information about this syndrome you may call Dr Erenberg at the Department of Neurology of the Cleveland Clinic who is one the authorities in Tourette syndrome at 1-800 CCF CARE
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.